Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Wilmington, OH

March 14, 2024Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Mar 14, 2024, 8:33 PM EDT for Wayne County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 8:33 PM EDT (00:33 UTC)
Expired
Mar 14, 2024, 9:15 PM EDT
In force
42 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
50.0 mph

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:13 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS51 KILN 150033
SVRILN
INC177-150115-
/O.NEW.KILN.SV.W.0013.240315T0033Z-240315T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
833 PM EDT Thu Mar 14 2024

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Wayne County in east central Indiana...

* Until 915 PM EDT.

* At 833 PM EDT, a severe thunderstorm was located near New Castle,
  moving east at 50 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Richmond, Centerville, Hagerstown, Fountain City, Franklin, Greens
  Fork, Spring Grove, Bethel, Economy, Whitewater, Middleboro,
  Jacksonburg, Interstate 70 at Exit 145, and Williamsburg.

This includes I-70 in Indiana between mile markers 134 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

A Tornado Watch remains in effect until midnight EDT for east central
Indiana...and west central Ohio.

&&

LAT...LON 3987 8520 4000 8520 4000 8481 3977 8482
      3984 8522 3987 8522
TIME...MOT...LOC 0033Z 272DEG 42KT 3997 8531 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Binau

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:31 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 14, 6:31 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
631 PM EDT Thu Mar 14 2024

.SYNOPSIS...
Showers and thunderstorms can be expected tonight into Friday
morning as a cold front moves through the Ohio Valley. Behind
the front, a much cooler airmass will move into the region for
the weekend and into early next week.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
The line of storms has weakened across our area as it has been
moving into a more stable airmass. The one exceptions is along
the southern edge of the line, where a more favorable airmass
has allowed for an isolated persistent supercell. This is moving
into a less favorable airmass too though so do expect an
eventual weakening trend with it.

Good clearing behind the line of storms is allowing for airmass
recovery back across Illinois and Indiana. Hi-res models
continue to show redevelopment in this area back to our west
over the next few hours. Some of this more favorable airmass
will likely advect into at least our western areas through this
evening with the potential for discrete supercells to work east
into our area this evening. This development should then move
east into our area through the evening hours and sag slowly
south as we head into tonight. Hi-res cams continue to suggest
the potential for discrete supercells this evening with this
activity so all weather hazards will remain in place. There are
also some signs of potential training so locally heavy rainfall
will also be possible. The severe threat should decrease through
the overnight hours as the instability begins to weaken.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Showers and embedded thunderstorms will likely still be ongoing
across our south/southeast Friday morning, but should begin to
taper off through late morning and into the afternoon as the
cold front moves through. Developing CAA behind the front will
lead to cooler temps with highs Friday ranging from the lower
50s northwest to the lower 60s in the southeast. Surface high
pressure will begin to build in from the west Friday night,
leading to at least some partial clearing.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper level trough will pivot down across the Great Lakes and
Ohio Valley Saturday through Monday. A series of embedded mid
level short waves will bring some lower chances for rain
showers Saturday night into Sunday and then snow showers on
Monday. Temperatures will steadily cool off through the weekend
and into Monday with highs by Monday only in the mid 30s to
lower 40s.

Surface high pressure will build back into the region on Tuesday
into Wednesday, leading to mainly dry conditions and a bit of a
warm up with highs Tuesday and Wednesday in the 40s and
50s. Some pcpn chances may return toward Thursday as some mid
level energy moves back into the region.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Airmass is continuing to recover across our area late this
afternoon. Scattered thunderstorms off to our west and
northwest will continue to fill in as they move east into our
area over the next few hours. These will likely then sag slowly
southeast across our area and may begin to congeal into more of
a consolidated line or area of storms late this evening into
the early overnight hours. Showers and storms will likely
linger across at least our southern areas through the early
morning hours before tapering off from the northwest later
Friday morning as a cold front moves through. Gusty winds and
hail will be possible with the storms through the evening hours
with periods of locally heavy rain persisting into the
overnight hours.

MVFR to locally IFR vsbys and cigs will also be possible with
the stronger storms. Prevailing cigs will eventually trend down
into MVFR late tonight with some IFR cigs possible through mid
to late morning. MVFR cigs will then prevail through Friday
afternoon before conditions begin to improve heading into
Friday night.

OUTLOOK...MVFR conditions possible Saturday night and again on
Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...JGL
AVIATION...JGL
Hazardous weather outlook, Mar 14, 3:47 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
347 PM EDT Thu Mar 14 2024

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>046-
051>055-060>063-070>072-077-078-151000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Hardin-
Mercer-Auglaize-Darke-Shelby-Logan-Delaware-Miami-Champaign-Clark-
Madison-Preble-Montgomery-Greene-Butler-Warren-Clinton-Hamilton-
Clermont-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, central Ohio, southwest Ohio
and west central Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds,
large hail and isolated tornadoes possible. The main severe threat
window will be between 6 PM and midnight. In addition, the storms
will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

KYZ097>100-OHZ056-064-065-073-074-079>082-088-151000-
Bracken-Robertson-Mason-Lewis-Licking-Pickaway-Fairfield-Ross-
Hocking-Brown-Highland-Adams-Pike-Scioto-
347 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.

.DAY ONE...Tonight.

Occasional showers and thunderstorms are expected tonight into
Friday morning. Some thunderstorms may be severe with damaging winds
and large hail. An isolated tornado cannot be ruled out. The main
severe threat window will be between 7 PM and 1 AM. In addition, the
storms will be capable of producing heavy rainfall which may lead to
localized flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay any severe reports to the
National Weather Service.

In the hours before

Local storm report, Mar 14, 6:50 PM EDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
650 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Hail             8 WSW Rockford          40.63N 84.77W
03/14/2024  E1.00 inch       Mercer             OH   Emergency Mngr

            Minor damage to homes from hail. Time
            estimated.

&&
Local storm report, Mar 14, 6:58 PM EDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
658 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Tornado          9 NW Coldwater          40.57N 84.74W
03/14/2024                   Mercer             OH   Emergency Mngr

            Structural damage on Skeels Road. Tornado
            sighted by Fire Department. Time estimated.

&&
Local storm report, Mar 14, 7:17 PM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
717 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Tornado          4 NW Saint Marys        40.59N 84.45W
03/14/2024                   Auglaize           OH   Emergency Mngr

            EMA reports large tornado on the ground
            north of Highway 33 near the Auglaize/Mercer
            county line. Time estimated.

&&
Local storm report, Mar 14, 8:01 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
801 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Hail             Jackson Center          40.44N 84.04W
03/14/2024  M1.75 inch       Shelby             OH   Trained Spotter

&&
Local storm report, Mar 14, 8:04 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
804 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     Tornado          Lakeview                40.49N 83.93W
03/14/2024                   Logan              OH   Trained Spotter

            Multiple buildings destoryed in the Lakeview
            area. Time estimated.

&&
Local storm report, Mar 14, 8:30 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
830 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     Hail             Jackson Center          40.44N 84.04W
03/14/2024  M2.75 inch       Shelby             OH   Trained Spotter

&&

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:42 PM EDTTornado WarningILNWayne33 min
Mar 14, 9:15 PM EDTSevere Thunderstorm WarningILNWayne45 min
Mar 14, 9:49 PM EDTAreal Flood AdvisoryILNWayne3 hr
Mar 14, 10:47 PM EDTSevere Thunderstorm WarningILNSwitzerland43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.